Arizona, 2018Flash Flood in Arizona, September 2, 2018
September 2, 2018 · NWS PSR · 1 event in 1 county or zone
Thunderstorms with heavy rain developed to the southwest of the greater Phoenix metropolitan area during the evening hours on September 2nd. Some of the stronger storms generated intense rain with peak rain rates above one inch per hours; the rain was sufficient to generate some flash flooding along Highway 238 between the towns of Mobile and Gila Bend.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with heavy rain developed to the southwest of the greater Phoenix metropolitan area during the evening hours on September 2nd. Some of the stronger storms generated intense rain with peak rain rates above one inch per hours; the rain was sufficient to generate some flash flooding along Highway 238 between the towns of Mobile and Gila Bend. Although much of the terrain southwest of Phoenix is desert, there are some smaller mountains such as the Maricopa Mountains, and heavy rain over the higher terrain tends to drain south and across the highway, resulting in flooding and causing the road to become closed. The Arizona Department of Highways reported that the road was closed due to flooding 10 miles southwest of Mobile at about 2100MST. A Flash Flood Warning was issued for the area at 1955MST and it remained in effect until 2300MST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 2, 2:01 PM MST, 5 hours 59 minutes earlier.
Area forecast discussion, Sep 2, 2:01 PM MST, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
201 PM MST Sun Sep 2 2018
.SYNOPSIS...
Isolated to scattered showers and thunderstorms will be possible
tonight from Phoenix eastward. Storm chances decrease through
middle part of the week with only limited chances across the high
terrain. High temperatures will hover slightly below normal
through Wednesday before rising to slightly above normal by the
end of the work week.
&&
.DISCUSSION...
Latest water vapor imagery depicts much drier air aloft across the
Mojave Desert associated with an elongated vort max embedded
within a broad trough across the Desert Southwest. Surface dewpoints
are generally in the upper 50s and lower 60s, however latest ACARS
soundings from KPHX indicate that the moisture drops off dramatically
above 850 mb. The aforementioned trough is inducing a weak area of
low pressure in the vicinity of Blythe below 700 mb. Subsequent
cyclonic flow this evening will help to replenish the low-level
moisture that will inevitably be lost through mixing this afternoon.
Latest CAMs are exhibiting a reasonable amount of variability,
though the general consensus points to isolated to scattered
showers and thunderstorms developing mainly across Maricopa and
Pinal Counties tonight. Lift will be sufficient to overcome any CIN,
given the arrival of an outflow boundary from the east.
Vorticity-forced ascent will provide additional lift, even well after
sunset, and perhaps even after midnight. PoPs were consequently
increased for tonight. Any storms that develop will be capable of
producing very strong winds. Relatively cool air aloft associated
with the upper trough will also support fatter CAPE and storms
capable of producing hail.
&&
.PREVIOUS DISCUSSION...
The upper level trough will shift a bit to the east on Monday
with the trough axis situated across central Arizona. This will
bring an end of storm chances to the lower deserts, but we should
see more storm activity across the high terrain of eastern Arizona
where upper level dynamics will again be favorable. By Tuesday,
the trough lifts northeastward into New Mexico, but broad scale
troughing over the Desert Southwest and lingering moisture should
still be enough for a few isolated storms across the high terrain.
High temperatures through Tuesday will remain a couple degrees
below normals, but the lower deserts will still top 100 degrees
each day.
A drier westerly flow starting Wednesday will push much of the
available moisture into New Mexico leaving little storm activity
across the eastern Arizona high terrain through Friday. Upper
level heights will also gradually creep upward as a strong Pacific
ridge shifts closer to the Southwestern U.S. The drier conditions
and increasing heights will help to push daytime highs above
seasonal normals starting Thursday. At this point it seems the
Pacific high center should stay well to our west keeping highs
from reaching 110 degrees, but some locations across southeast
California may get close Friday and Saturday.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
No aviation impacts into the afternoon hours with just FEW-SCT mid
and high clouds. Expecting to see more thunderstorm activity along
the higher terrain to the north, east, and southeast compared to
previous nights. Main effect on area terminals will be the
possibility of an outflow boundary out of the east, primarily
after 03/00Z. Confidence continues to grow that isolated showers
and thunderstorms could be possible over the terminals tonight,
especially across the East Valley. It looks like the greatest
potential for storms will be after 00Z for KIWA and after 03Z for
SDL and PHX. Otherwise, an easterly component will be maintained
longer into the afternoon than usual.
Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation impacts through the TAF period under mostly clear
skies. Winds will follow a persistence pattern favoring a general
south to southeasterly direction.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Wednesday through Sunday:
A warming and drying trend is expected across the Desert
Southwest as high pressure becomes reestablished in the eastern
Pacific. Showers and thunderstorms are not anticipated, except
perhaps across the higher terrain east of Phoenix next weekend.
RHs will generally drop into the teens each afternoon, while winds
will remain well below critical thresholds.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Kuhlman
AVIATION...Rogers/Hernandez
FIRE WEATHER...Hirsch
In the hours before
Local storm report, Sep 2, 6:44 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
644 PM MST SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND DMG 2 E QUEEN CREEK 33.24N 111.61W
09/02/2018 MARICOPA AZ PUBLIC
MULTIPLE REPORTS OF STORM DAMAGE/TREES DOWN
IN THE VILLAGES SUBDIVISION IN QUEEN CREEK.
&&
MPSpecial weather statement, Sep 2, 6:48 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
648 PM MST SUN SEP 2 2018
AZZ534-537-538-030215-
Aguila Valley AZ-Tonopah Desert AZ-Northwest Valley AZ-
648 PM MST SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 715 PM
MST...
At 647 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of White Tank Mountain Park, or 13 miles southwest of
Wittmann, moving west at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm. Blowing dust and reduced visibilities down to one
and one quarter miles will also be possible.
Locations impacted include...
Surprise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3364 11250 3355 11272 3368 11303 3373 11302
3380 11288 3378 11270
TIME...MOT...LOC 0147Z 095DEG 12KT 3364 11270
JSLocal storm report, Sep 2, 6:52 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
652 PM MST SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 2 E QUEEN CREEK 33.24N 111.61W
09/02/2018 MARICOPA AZ PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
E QUEEN CREEK. MULTIPLE REPORTS OF STORM
DAMAGE/TREES DOWN IN THE VILLAGES
SUBDIVISION IN QUEEN CREEK.
&&
MPLocal storm report, Sep 2, 6:55 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
655 PM MST SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND GST 1 WSW LUKE AFB 33.53N 112.38W
09/02/2018 M53 MPH MARICOPA AZ AWOS
&&Local storm report, Sep 2, 6:56 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
656 PM MST SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 15 WNW SUNFLOWER 33.98N 111.71W
09/02/2018 M49 MPH MARICOPA AZ MESONET
&&Special weather statement, Sep 2, 7:07 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
707 PM MST SUN SEP 2 2018
AZZ559-030245-
Sonoran Desert Natl Monument AZ-
707 PM MST SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 745 PM
MST...
At 706 PM MST, Doppler radar was tracking a strong thunderstorm near
Big Horn, or 17 miles southeast of Gila Bend, moving east at 5 mph.
Winds in excess of 40 mph along with blowing dust and reduced
visibilities down to one and one quarter miles will be possible with
this storm.
Locations impacted include...
Estrella, Freeman and Big Horn.
This includes the following highways...
AZ Interstate 8 between mile markers 131 and 143.
AZ Route 238 between mile markers 16 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3272 11226 3272 11250 3297 11249 3307 11232
3287 11227
TIME...MOT...LOC 0206Z 269DEG 5KT 3281 11243
JSFlash Flood, Maricopa
- When
- September 2, 8:00 PM MST to 11:00 PM MST
- Where
- Maricopa County, 3.54 mi ESE of Bosque to 3.25 mi NNW of Shawmut
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 32.949, -112.495
Thunderstorms with very heavy rain developed to the southwest of the greater Phoenix area during the evening hours on September 2nd. The stronger storms generated peak rain rates over 1 inch per hour that resulted in some flash flooding along Highway 238 between the towns of Gila Bend and Mobile. At 2112MST, the Arizona Department of Highways reported that Highway 238 was closed due to flooding. The road was closed roughly 10 miles southwest of the town of Mobile. A Flash Flood Warning was issued for the area at 1955MST and it remained in effect through 2300MST. There were no reports of accidents due to the flash flooding on the highway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kansas, September 2 to 3, 20183 injured · $17 million · 61 kt wind · 16 events
- Flooding in Iowa, September 2 to 11, 2018$1.8 million · 6 events
- Flash Flooding and Hail in Arizona, September 2 to 3, 2018$755,000 · 1.75 in hail · 5 events
- Flooding and Lightning Strikes in Illinois, September 2 to 3, 2018$105,000 · 6 events
- Dust Storm and Damaging Winds in Arizona, September 2, 2018$24,000 · 61 kt wind · 4 events
- Flooding and Hail in Kansas, September 2 to 3, 20182 in hail · 20 events
- Flash Flooding and Flooding in Iowa, September 2 to 8, 2018$16,000 · 7 events
- Tropical Storm and Flooding in Florida, September 2 to 3, 201815 events
- Dense Fog in Virginia, September 2, 201814 events
- Hail and Damaging Winds in Minnesota, September 2, 20181 in hail · 8 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, September 2, 20185 events
- Dense Fog in West Virginia, September 2, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773590.